Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Seattle, WA

May 4, 2017Pierce County, Thurston County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at May 4, 2017, 4:45 PM PDT for Pierce County, Thurston County, Washington. It was in force for 30 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 4:45 PM PDT (23:45 UTC)
Expired
May 4, 2017, 5:15 PM PDT
In force
30 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Pierce County, WA, Thurston County, WA

The radar

The Langley Hill radar (KLGX), 109 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 4:50 PM PDTTSTM WND DMG5 Se Olympia, WAA LARGE TREE DOWN ON A TRUCK, CRUSHING THE TRUCK. TIME ESTIMATED FROM RADAR.
May 4, 4:50 PM PDTTSTM WND DMGOlympia, WAROOF RIPPED OFF A SMALL BUILDING. MANY TREES DOWNED IN THE OLYMPIA AREA. SOME VEHICLES ALSO DAMAGED BY DOWNED TREES AND/OR POWER LINES. TIME CHANGED BASED ON RADAR.
May 4, 4:55 PM PDTTSTM WND DMG4 Se Olympia, WALARGE TREE DOWN ON APARTMENTS. TIME ESTIMATED FROM RADAR.
May 4, 4:55 PM PDTTSTM WND DMG5 E Olympia, WATREES DOWN ON A HOUSE CAUSING SIGNIFICANT DAMAGE TO THE HOUSE. TIME ESITMATED FROM RADAR.
May 4, 4:55 PM PDTTSTM WND DMGLacey, WATREES DOWNED...ONE ONTO HOME. A POWER POLE WAS ALSO SNAPPED.TIME CHANGED BASED ON RADAR.
May 4, 5:00 PM PDTTSTM WND DMG4 E Lacey, WATREES DOWN AND WIRES DOWN NEAR RESERVATION AND OLD PACIFIC. TIME ESTIMATED FROM RADAR.
May 4, 5:14 PM PDTTSTM WND DMG4 Se Olympia, WANUMEROUS LIVE WIRES AND POWER POLES DOWNED IN THE AREA OF YELM HIGHWAY BETWEEN WIGGINS AND CORPORATE CENTER LOOP. ROAD IS CLOSED. LOCATION EDITED TO CORRESPOND WITH REPORTED INFORMATION.
May 4, 5:20 PM PDTTSTM WND DMGLacey, WATREES DOWNED...ONE ONTO HOME.
May 4, 5:20 PM PDTTSTM WND DMGLacey, WATREES DOWNED...ONE ONTO HOME. A POWER POLE WAS ALSO SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 4:05 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 11.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS56 KSEW 042345
SVRSEW
WAC053-067-050015-
/O.NEW.KSEW.SV.W.0007.170504T2345Z-170505T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Seattle WA
445 PM PDT THU MAY 4 2017

The National Weather Service in Seattle has issued a

* Severe Thunderstorm Warning for...
  Central Thurston County in west central Washington...
  West central Pierce County in west central Washington...

* Until 515 PM PDT

* At 444 PM PDT, a severe thunderstorm was located over Lacey, or
  near Olympia, moving northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Tacoma, Olympia, Lacey, Tumwater, Dupont, Fox Island, Lakewood,
  University Place, Fircrest, Steilacoom, Fort Lewis,
  Tanglewilde-Thompson Place, McChord AFB, Nisqually, Nisqually
  Indian Community, Nisqually Indian and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4691 12274 4702 12292 4714 12279 4710 12273
      4710 12267 4715 12274 4719 12271 4713 12266
      4714 12263 4718 12263 4720 12272 4723 12268
      4718 12259 4722 12257 4722 12261 4726 12266
      4723 12256 4730 12262 4730 12261 4719 12242
TIME...MOT...LOC 2344Z 206DEG 34KT 4702 12283 

HAIL...1.00IN
WIND...<50MPH
 
$$
Johnson
2 follow-up statements
113 
WWUS56 KSEW 050003
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
503 PM PDT THU MAY 4 2017

WAC053-067-050015-
/O.CON.KSEW.SV.W.0007.000000T0000Z-170505T0015Z/
Thurston-Pierce-
503 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR NORTHEASTERN THURSTON AND WEST CENTRAL PIERCE COUNTIES...

At 501 PM PDT, a severe thunderstorm was located near Dupont, or 10
miles northeast of Olympia, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. Earlier this afternoon, tree damage was 
         reported near Grand Mound. Olympia Airport reported a gust 
         of 50 MPH.  

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Tacoma, Lacey, Dupont, Fox Island, Lakewood, University Place,
Fircrest, Steilacoom, Fort Lewis and McChord AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4706 12267 4709 12280 4714 12279 4710 12273
      4710 12267 4715 12274 4719 12271 4713 12266
      4714 12263 4718 12263 4720 12272 4723 12268
      4718 12259 4722 12257 4722 12261 4726 12266
      4723 12256 4730 12262 4730 12261 4719 12242
TIME...MOT...LOC 0001Z 206DEG 34KT 4715 12274 

HAIL...1.00IN
WIND...<50MPH
 
$$
218 
WWUS56 KSEW 050016
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
516 PM PDT THU MAY 4 2017

WAC053-067-050026-
/O.EXP.KSEW.SV.W.0007.000000T0000Z-170505T0015Z/
Thurston-Pierce-
516 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THURSTON AND WEST
CENTRAL PIERCE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM PDT for
west central Washington.

LAT...LON 4706 12267 4709 12280 4714 12279 4710 12273
      4710 12267 4715 12274 4719 12271 4713 12266
      4714 12263 4718 12263 4720 12272 4723 12268
      4718 12259 4722 12257 4722 12261 4726 12266
      4723 12256 4730 12262 4730 12261 4719 12242
TIME...MOT...LOC 0016Z 206DEG 34KT 4725 12267 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:31 PM PDT, 14 minutes earlier.

Area forecast discussion, May 4, 4:31 PM PDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Seattle WA
431 PM PDT Thu May 4 2017

.UPDATE...A Severe Thunderstorm Watch was issued for Pierce,
Thurston, and Lewis Counties. The primary threat from the stronger
thunderstorms through this evening will be large hail (one inch in
diameter or larger) and/or damaging winds (58 mph or stronger).
Brief heavy rain is likely.

&&

.PREV DISCUSSION... /issued 326 PM PDT Thu May 4 2017/

SYNOPSIS...An unstable air mass ahead of a low pressure system
offshore will result in a threat of thunderstorms mainly this
evening. Expect the cold front associated with the low pressure
system to move across the area late tonight or early Friday morning.
Meanwhile, the low pressure system will continue moving slowly east.
It will be east of the region on Sunday.

SHORT TERM...
A few thunderstorms fired up over Lewis County this afternoon and
has since moved into King, Mason, and Thurston Counties.
Thunderstorms over Pacific County have moved into Grays Harbor and
Mason Counties. Expect the number of thunderstorms to increase over
mainly the interior (east of the Olympic range) during the next
couple of hours.

Expect pulse type thunderstorms to evolve into clusters or,
possibly, short lines this afternoon. The theta-e ridge (area of
greatest instability) was oriented roughly north-south and extended
from Mason County into Clark County, with an eastward lobe or "arm"
extending from Lewis County into Yakima County. The stronger storms
will likely occur in these areas, and will have the potential to
produce dime or nickel size hail, gusty winds near 45 mph, and
brief heavy rain.

Meanwhile, the surface flow has turned onshore. Expect the onshore
pressure gradient to rapidly strengthen this afternoon. This will
serve to (eventually) shove the thunderstorms east this evening. By
late this evening, the thunderstorm threat will be confined to near
the Cascade crest.

The upper level trough of low pressure offshore will continue moving
east through Friday. There will probably be a break in the
precipitation tonight before the precipitation associated with the
cold front arrives. Friday will be wet and much cooler than today,
with most places averaging about 15 degrees cooler than today.

Expect the upper trough to slowly move east this weekend. It is
anticipated to move east of the area on Sunday; although, there is
some disagreement in the models concerning the timing. For now,
went with the faster ECMWF solution. Therefore, anticipate dry
weather to return on Sunday, with max temps rebounding to close to
normal.

LONG TERM...
Overall, it looks like the upper flow pattern will be progressive
during this period. A weak system may brush the CWA on Monday but
it appeared that the best chance of precip will be about midweek
when a broad and unseasonably cool low pressure system impacts the
region. Temperatures during this period will be near or slightly
below normal.

AVIATION...A moist and unstable weather pattern will support
thunderstorm development this afternoon and evening. The main
areas impacted will be the interior and Cascades. The flow aloft
is S/SW. Shower or thunderstorm activity with diminish late this
evening. An onshore push will bring stratus clouds to the coast
this evening and into the interior overnight - MVFR to IFR cigs
are likely. Expect showers with a cold front Friday morning. 33

KSEA...Thunderstorms in the vicinity through 05Z. N/NW winds
flipping to S/SW and increasing to 10-15 kt by 03Z. Low clouds
and MVFR cigs likely overnight. 33

MARINE...An onshore push will develop this afternoon and evening
as a thermal trough shifts east of the Cascades. Westerly gales
are possible through the Strait of Juan de Fuca. Moderate onshore
flow will continue into Friday as a cold front moves inland. High
pressure over the NE Pacific will maintain onshore flow through
this weekend. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 5 AM PDT Friday for Central U.S. Waters Strait
     Of Juan De Fuca-East Entrance U.S. Waters Strait Of Juan De
     Fuca.

     Small Craft Advisory until 5 AM PDT Friday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until midnight PDT tonight for West Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 5 PM PDT Friday for Puget Sound and
     Hood Canal.

&&

www.weather.gov/seattle

An illustrated version of this forecast discussion can be seen at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

In the hours before

Special weather statement, May 4, 3:30 PM PDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Seattle WA
330 PM PDT THU MAY 4 2017

WAZ555-568-569-042300-
West Slopes North Central Cascades and Passes-West Slopes South
Central Cascades and Passes-East Puget Sound Lowlands-
330 PM PDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KING AND CENTRAL
PIERCE COUNTIES UNTIL 400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Eatonville, or 17 miles southeast of Puyallup,
moving north at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bonney Lake, Enumclaw, Buckley, Carbonado, Wilkeson, South Prairie
and Prairie Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4692 12208 4693 12217 4725 12219 4723 12182
TIME...MOT...LOC 2230Z 191DEG 26KT 4696 12212
Special weather statement, May 4, 3:58 PM PDT, 47 minutes before
Special Weather Statement
National Weather Service Seattle WA
358 PM PDT THU MAY 4 2017

WAZ555-556-558-042330-
East Puget Sound Lowlands-Seattle and Vicinity-Bellevue and Vicinity-
358 PM PDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT...

At 358 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kent, moving north at 40 mph.

Half inch hail will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Washington or Lake Sammamish, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4732 12211 4732 12228 4766 12230 4763 12203
TIME...MOT...LOC 2258Z 187DEG 33KT 4742 12223

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:54 AM PDTSmall Craft AdvisorySEW6 hr
May 4, 9:00 AM PDTGale WarningSEW20 hr
May 4, 9:00 AM PDTSmall Craft AdvisorySEW39 hr
May 4, 3:06 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce24 min
May 4, 3:28 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce32 min
May 4, 3:30 PM PDTSpecial Weather StatementSEWPierce30 min
May 4, 3:43 PM PDTSevere Thunderstorm WarningSEWGrays Harbor, Lewis, Thurston32 min
May 4, 3:58 PM PDTSpecial Weather StatementSEWKing32 min
May 4, 4:11 PM PDTSevere Thunderstorm WarningSEWKing, Pierce34 min
May 4, 4:14 PM PDTSevere Thunderstorm WarningSEWLewis, Thurston31 min
May 4, 4:23 PM PDTSevere Thunderstorm WarningSEWLewis37 min
May 4, 4:49 PM PDTSpecial Marine WarningSEW26 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.